Chaotic dynamics of a piecewise linear model of credit cycles

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We develop a simple piecewise linear overlapping generations model exhibiting endogenous business cycles, which is based on Matsuyama's (2007) model of credit cycles. Some sort of “noise” representing information imperfection is shown to transform the Matsuyama model into a continuous, eventually expanding, piecewise linear map on the interval, which is tractable enough to investigate the dynamics in depth by using the techniques of the Frobenius–Perron operators to find observable chaos. While, according to the analysis of Asano et al. (2012), the Matsuyama model exhibits periodic cycles of arbitrarily large period, it is essentially not capable of chaotic dynamics. However, our model exhibits ergodic chaos with some robustness.

Original languageEnglish
Pages (from-to)9-21
Number of pages13
JournalJournal of Mathematical Economics
Volume80
DOIs
Publication statusPublished - Jan 1 2019

Keywords

  • Chaotic dynamics
  • Credit cycle
  • Ergodic chaos
  • Matsuyama model
  • Piecewise linearity

ASJC Scopus subject areas

  • Economics and Econometrics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Chaotic dynamics of a piecewise linear model of credit cycles'. Together they form a unique fingerprint.

  • Cite this